A recent article1 in the JAVMA News asked this question with respect to animal welfare: “Should veterinarians press for change or follow?” I agree with the key points of the article and am encouraged by the progress our profession has made in the arena of animal welfare and by the evolution of ideas and action in this regard.
The question posed in the subtitle (“Should veterinarians press for change or follow?”) kept nagging at me. It occurs to me that the answer to this question should be obvious and incontrovertible to our profession. Of course we should lead the way.
Honestly, I find it unsettling that the question even needs to be asked within the profession. We are the experts when it comes to all things animal. Doesn't society look to us for leadership on animal issues? Society expects pediatricians not only to provide medical services but also to be leaders and advocates on all issues relating to the welfare of children. Animals are similar to children in the sense that they represent a vulnerable population heavily dependent on their human caretakers. For pediatricians to insist that they are only in the business of providing services to parents or guardians but don't have any societal responsibilities for child welfare in general would be indefensible. Yet, veterinarians at times appear to support a parallel position, abdicating responsibility for the welfare of animals beyond providing veterinary care and services. I believe that such a position does a disservice to animals and to the veterinary profession as a whole, for it erodes our credibility.
Veterinarians have a duty to be leaders in animal welfare. Simply possessing a body of knowledge regarding the medicine and surgery of animals and the technical skill to perform procedures is not sufficient to fulfilling one's obligations as a veterinarian. We must also actively promote animal welfare and provide leadership.
Amongst the many responsibilities specific to our profession is to leverage our knowledge and apply our skills to protect animals from harm, abuse, and neglect; in short, to be leaders on issues pertaining to animal welfare. It is insufficient, in other words, to merely reflect societal attitudes toward animals, regardless of whether those attitudes are consistent with the views of the profession and our beliefs about the welfare of animals. If we forego our natural role as leaders, we will not be serving our animal patients or society to the best of our abilities.
If the veterinary profession is viewed doing anything less than zealously advancing the interests of animals, the general public will likely revoke the trust that they have awarded us. Providing excellent veterinary medical service and being leaders by actively promoting our profession's ideals of animal welfare earn the respect and trust of the people we serve and justify the authority and privileged position we hold because of our expert care and passionate advocacy for animals.
Karl M. Peter, DVM
Program Director, Veterinary Technology Program, Foothill College, Los Altos Hills, Calif
Accidental overdosage of joint supplements in dogs
We would like to alert veterinarians and animal owners regarding the potential for hepatic damage in some dogs following accidental ingestion of overdosages of various joint supplements. Joint supplements are commonly used alone or in conjunction with NSAIDs for osteoarthritis in dogs. These supplements, available over the counter as chews, tablets, or granules, are often highly palatable because of artificially added flavors.
A review of the American Society for the Prevention of Cruelty to Animals, Animal Poison Control Center toxicology surveillance database from 2008 to 2009 revealed 21 incidents of hepatic damage in dogs following ingestion of joint supplements. No breed predisposition was identified. Ten males and 11 females ranging from 2.7 to 49.8 kg (5.9 to 109.6 lb), including 15 dogs weighing > 21 kg (46.2 lb), and from 1.5 to 16 years of age (15 dogs > 8 years of age) were involved. Five dogs were receiving NSAIDs at the time of the overdosages.
Hepatic damage was associated with 5 brands of supplements, with 10 incidents involving a single brand, 8 involving a second brand, and the remaining 3 involving 3 other brands. The main ingredients of the involved supplements were glucosamine hydrochloride (450 to 1,000 mg), dimethyl sulfone (400 to 600 mg), creatine monohydrate (250 to 400 mg), docosahexanoic acid (6 to 12 mg), eicosapentaenoic acid (9 to 18 mg), ascorbic acid (5 to 50 mg), vitamin E (25 to 50 U), thioctic acid (75 to 200 μg), and chondroitin (0 to 100 mg). Minor ingredients included zinc, manganese, selenium, glutathione, flavors, and fillers.
Amounts ingested ranged from 20 to 240 chewable tablets. Doses of glucosamine, creatine, and dimethylsulfone were 183 to 6,667 mg/kg (83 to 3,030 mg/lb), 418 to 2,667 mg/kg (190 to 1,212 mg/lb), and 45 to 4,000 mg/kg (20 to 1,818 mg/lb), respectively. Initial clinical signs (vomiting, diarrhea, and lethargy) developed within 30 minutes to 2 days after exposure. An increase in serum alanine aminotransferase activity was reported 5 hours after ingestion in 1 dog, but most laboratory abnormalities were first observed between 24 and 48 hours after exposure. Serum alanine aminotransferase activity was > 1,000 U/L in 14 cases (reference range, 14 to 151 U/L). Alkaline phosphatase activity was high in 12 cases. Information on final outcome was available for 9 dogs. Four dogs had a full recovery with supportive treatment, 2 dogs were euthanized because of a poor response to treatment, and 3 dogs recovered clinically but were still being treated with hepatoprotective agents.
One dog that ate an unspecified number of joint supplement tablets and developed vomiting, diarrhea, and anorexia followed by evidence of acute hepatic damage was euthanized owing to multiple-organ failure despite aggressive supportive treatment for 11 days. Postmortem examination revealed severe histologic changes in the liver (centrilobular necrosis), kidneys (acute tubular necrosis and vascular thrombosis), pancreas (necrosis), and myocardium (necrosis).
The cause of hepatic damage in these cases is not known but could be a result of a contaminant, an interaction between ingredients or other medications, or preexisting health issues. For now, we recommend that joint supplement overdosages be treated aggressively, including induction of emesis followed by administration of activated charcoal in dogs recently exposed. Severely affected dogs may require IV fluid administration and monitoring of hepatic enzyme activities for several days. Other common causes of hepatic damage in dogs, such as acetaminophen ingestion; aflatoxin toxicosis; NSAID-induced hepatopathy; mushroom (amanita), blugreen algae, xylitol, sago palm, and iron toxicosis; hepatic neoplasia; leptospirosis; and infectious canine hepatitis should be ruled out. Some cases may require days or weeks of treatment.
Safdar A. Khan, DVM, PhD, DABVT
Mary Kay McLean, BS
Sharon Gwaltney-Brant, DVM, PhD, DABVT
American Society for the Prevention of Cruelty to Animals, Animal Poison Control Center, Urbana, Ill